The first thing I need to say is that I am not a doctor or a pharmacist, so I what say is personal experience and has no basis in science, so don't take it as advice.
This is the second time I've been on prozac, or as I'm in the UK and on the NHS I'm on the generic fluoxetine. The wiki details are below.
I was very nervous the first time the doctor recommended fluoxetine, I had lots of preconceptions about it being addictive and having sedative side effects. I have to be honest the first time I took it I didn't really notice the side effects as I felt so down and I wasn't working. This time round I have really felt the side effects. First the negative ones:
- shakes - my hands really started to tremble, I remember being in a really important meeting and having to sit on my hands as they were shaking so much.
- head fog - while the head fog was bad with depression, it was worse with the tablets, I really did lost the ability to concentrate for a few weeks
- loss of libido - but personal this one, but I have lost all interest in "personal relations", doesn't really help the marriage, but I am completely ambivalent about it
The one upside
- loss of appetite - I lost 3lbs the first week I was on fluoxetine, it was fab,
The one thing I have to say is that none of the side effects last forever, I don't think I really have any now, maybe apart from the libido thing (and I do miss that a bit).
Many people describe anti-depressants as happy pills, they really aren't. I would describe them as "feel normal again pills", feeling happy is a whole different ball game. What they do allow you to do is start to deal with normal life again. They've allowed me to make decisions what to eat in restaurants, to be able to do my job (and do it well), to be able to believe I'm not rubbish at every turn. I don't cry every evening after I've put my daughter to bed because i feel like I've let everyone in my life down. They bring me up to a level or normality so I can cope with day to day life.
The last thing I should add is that in relation my concerns, after the inital side effect pase, which is fairly rubbish, the pills have not been addictive, and they have not dulled my senses. They have helped me get my life back, I can feel the old me emerging from the fog, although sometimes the fog gets a little thicker and I disappear again.